Kentucky, 2015

Damaging Winds in Kentucky, June 18, 2015

June 18, 2015 · NWS JKL · 5 events in 4 counties and zones

Scattered severe thunderstorms formed in a moist and unstable air mass just to the south of an ill defined and slow moving frontal boundary on June 18, 2015. The storms brought down trees in Pike, Estill, Wolfe, and Breathitt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered severe thunderstorms formed in a moist and unstable air mass just to the south of an ill defined and slow moving frontal boundary on June 18, 2015. The storms brought down trees in Pike, Estill, Wolfe, and Breathitt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 11:07 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 18, 11:07 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1207 PM EDT THU JUN 18 2015

.UPDATE...
ISSUED AT 1207 PM EDT THU JUN 18 2015

VIS SAT SHOWING HIGH LEVEL CLOUDS AND CU BUILDING ACROSS MUCH OF
EASTERN KENTUCKY THIS AFTERNOON. A FEW ISOLATED SHOWERS ARE JUST
BEGINNING TO POP UP ON RECENT SCANS OF THE WSR-88D RADAR.
COVERAGE IS EXPECTED TO INCREASE THROUGH THE AFTERNOON AS HEATING
BUILDS AND CONVECTIVE TEMPS ARE REACHED. ADJUSTED GRIDS TO LATEST
OBS AND TRENDS BUT OTHERWISE GRIDS ARE ON TRACK.

UPDATE ISSUED AT 1000 AM EDT THU JUN 18 2015

LATEST SATELLITE AND OBS SUGGEST MUCH OF THE FOG SEEN THIS MORNING
HAS BURNT OFF. OTHERWISE MID TO HIGH LEVEL CLOUDS ARE STREAMING
ACROSS PORTION OF EASTERN KENTUCKY LATE THIS MORNING. CONVECTIVE
MODELS CONTINUE TO SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON GENERALLY AFTER 17Z. GIVEN NO MAJOR
SYNOPTIC BOUNDARIES THIS ACTIVITY WILL BE MUCH LIKE IT HAS BEEN
THE PAST FEW DAYS WITH MORE OF A INFLUENCE FROM MESOSCALE
FEATURES AND WEAK UPPER LEVEL WAVES.

UPDATE ISSUED AT 655 AM EDT THU JUN 18 2015

UPDATED THE FORECAST TO INPUT THE LATEST OBS INTO THE GRIDS.
SHOWERS AND THUNDERSTORMS HAVE NOT BEGUN TO DEVELOP YET THIS
MORNING DESPITE THE HRRR HINTING AT DEVELOPMENT BY 12Z. DECIDED TO
KEEP THE FORECAST AS IS WITH A SLIGHT CHANCE ACROSS THE AREA BY
LATE MORNING AND FURTHER DEVELOPMENT INTO THE AFTERNOON. THE
FORECAST REMAINS ON TRACK AND A NEW ZFP WILL NOT BE NEEDED.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 321 AM EDT THU JUN 18 2015

CURRENT CONDITIONS ACROSS THE AREA FEATURE EASTERN KENTUCKY UNDER
SOUTHWEST FLOW WITH A STATIONARY BOUNDARY TO THE NORTH ALONG THE
LOWER GREAT LAKES. THIS PUTS EAST KENTUCKY IN A VERY HOT AND MUGGY
TROPICAL AIRMASS. THIS SITUATION WILL MAKE CONDITIONS FAVORABLE
FOR AFTERNOON CONVECTION. IN ADDITION...A WAVE TRACKING ACROSS
THE GREAT LAKES LATER TODAY WILL BEGIN TO PUSH A SURFACE COLD
FRONT INTO THE UPPER OH VALLEY. THIS ADDED FORCING WILL ADD TO THE
THUNDERSTORM POTENTIAL LATER THIS AFTERNOON. MODEL SOUNDINGS
INDICATE A GREAT DEAL OF AFTERNOON INSTABILITY WITH A RATHER SLOW
STORM MOTION. HENCE WILL KEEP A HEAVY RAINFALL THREAT THROUGH
TODAY AS WELL. WITH THE BEST DYNAMICS TO THE NORTH...ANY SEVERE
THREAT FOR TODAY WILL BE NORTH OF I-64 WITH A MARGINAL THREAT TO
THE SOUTH.

HEADING INTO TONIGHT...THE MENTIONED COLD FRONT PUSHING SOUTH WILL
KEEP SHOWER AND THUNDERSTORM CHANCES GOING INTO TONIGHT
MAINTAINING GOOD INSTABILITY. HEADING INTO THE DAY ON FRIDAY...THE
REMNANTS OF BILL EDGE CLOSER TO THE LOWER OH RIVER VALLEY AS SOME
UPPER LEVEL ENERGY BEGINS TO ENTER THE AREA. THIS WILL CONTINUE TO
AID SHOWER AND THUNDERSTORM DEVELOPMENT IN AN ALREADY MOISTURE
LADEN AND WARM AIRMASS. THE SHORT TERM PERIOD APPEARS TO FEATURE A
CONCERN FOR HEAVY RAINFALL PRODUCTION AND RATHER SLOW STORM
MOTION. WILL CONTINUE TO MENTION A FLASH FLOOD THREAT IN THE HWO.
AS WELL...ANY SEVERE POSSIBILITY WILL BE LATER THIS AFTERNOON WITH
SOME GUSTY WINDS WITH ANY STRONG CELL THAT DEVELOPS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 321 AM EDT THU JUN 18 2015

THE REMAINS OF TROPICAL STORM BILL WILL BE THE PRIMARY CONCERN
EARLY IN THE PERIOD. LATEST MODEL TRENDS INDICATE A TRACK ALONG OR
JUST TO THE NORTH OF THE OHIO RIVER. THIS WOULD KEEP OUR NORTHERN
COUNTIES IN THE ARC OF HEAVIEST RAINFALL POTENTIAL...ALTHOUGH
SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
CAN BE EXPECTED PRETTY MUCH ANYWHERE ACROSS EASTERN KENTUCKY...
ESPECIALLY SATURDAY INTO SATURDAY NIGHT AS THE LEFTOVER SURFACE
LOW TRACKS BY. CONSIDERING THE RECENT DRY SPELL AND THE
PROGRESSIVE NATURE OF THE SYSTEM...WE CURRENTLY THINK THE
POTENTIAL FOR FLOODING IS LOW. HOWEVER...TRAINING STORMS WILL POSE
A THREAT FOR ISOLATED FLASH FLOODING.

AS BILL WEAKENS FURTHER AND SHIFTS TO OUR EAST ON SUNDAY...A NEW
FORECAST CHALLENGE AWAITS. A STOUT UPPER RIDGE WILL HAVE RELOCATED
TO THE FOUR CORNERS REGION AND SOUTHERN PLAINS BY SUNDAY AND THIS
PLACES THE OHIO AND TENNESSEE VALLEYS IN NORTHWEST FLOW ALOFT.
FORECAST MODELS HAVE SHOWN AND CONTINUE TO SHOW A STRONG SIGNAL
FOR MCS ACTIVITY TO ORIGINATE SOMEWHERE OVER THE UPPER MIDWEST
AND/OR OHIO VALLEY AND TRACK SOUTHEAST INTO OUR AREA. THE TIMING
OF THESE COMPLEXES IS INHERENTLY DIFFICULT THIS FAR OUT...HOWEVER
A THREAT FOR SHOWERS AND STORMS WILL REMAIN IN THE FORECAST SUNDAY
THROUGH THE EARLY PART OF NEXT WEEK...AND THIS WOULD INCLUDE
NOCTURNAL SHOWERS/STORMS. AS THE UPPER RIDGE SHIFTS EASTWARD
TUESDAY AND WEDNESDAY...THE PRIMARY THREAT AREA FOR THESE
THUNDERSTORM CLUSTERS WILL SHIFT NORTHWARD.

FINALLY...NO RELIEF FROM THE VERY HUMID CONDITIONS IS IN SIGHT.
IN FACT...EVEN HOTTER TEMPERATURES THAN WE HAVE WITNESSED IN RECENT
DAYS ARE LIKELY BY THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE BUILDS
BACK OVER THE DEEP SOUTH. OUR CURRENT FORECAST INDICATES HIGHS
SURGING INTO THE LOW TO MID 90S BY WEDNESDAY...AND HEAT INDEX VALUES
CLIMBING TOWARDS 100.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 654 AM EDT THU JUN 18 2015

MOST AREAS THIS MORNING HAVE SOME REDUCTION IN VIS AND CIGS DUE TO
SOME FOG DEVELOPMENT. SOME MID LEVEL CLOUD COVER MOVING THROUGH
THE AREA OVERNIGHT HAS HINDERED FOG DEVELOPMENT AT SOME OF THE TAF
SITES. ALL FOG SHOULD BURN OFF BY 14Z WITH SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. HAVE KEPT VCTS AT THE TAF
SITES TO COVER FOR THIS. EXPECT FOG DEVELOPMENT AGAIN LATER
TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...SHALLENBERGER
LONG TERM...ABE
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 18, 2:46 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 AM EDT THU JUN 18 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
346 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST
STORMS THIS AFTERNOON MAY PRODUCE STRONG WIND GUSTS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME STORMS
ON SATURDAY THROUGH SUNDAY MAY PRODUCE EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR
FLOODING THIS AFTERNOON AND EVENING.

SHALLENBERGER

The radar

The Jackson,KY radar (KJKL), 4 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
June 18, 12:36 PM EST
Where
Breathitt County, 0.55 mi E of Keck
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.600, -83.360

Half a dozen shingles were blown off the roof of the Jackson weather office.

Thunderstorm Wind, Wolfe

When
June 18, 2:07 PM EST
Where
Wolfe County, 0.88 mi SE of Pine Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.760, -83.610

A tree was blown down and onto a power line.

Thunderstorm Wind, Estill

When
June 18, 2:15 PM EST
Where
Estill County, Winston
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.700, -84.080

A tree was blown down on Hwy 1353 near the Madison county line.

Thunderstorm Wind, Estill

When
June 18, 2:30 PM EST
Where
Estill County, 0.88 mi NE of North Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.730, -83.970

A tree was blown down and onto Hwy 1840.

Thunderstorm Wind, Pike

When
June 18, 5:00 PM EST
Where
Pike County, 0.88 mi SW of Millard
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.410, -82.440

A tree was blown down on Hwy 460 in Millard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582773, 582774, 582775, 582776, 582777.